To the Editor:
In their conclusion, Hermanides et al.1 recommend “avoiding all β-lactams in case of a suspected previous allergic reaction exceeding mild symptoms and opt for an alternative, as well as referring the patient to an allergy specialist after the patient is dismissed from the hospital.” They review the history and relevant publications, and they offer and discuss a stepwise approach to providing antibiotic coverage for skin flora in those patients with a history of adverse reactions to penicillin. Briefly, their approach for all adverse reactions other than a delayed skin rash or exanthema is to avoid β-lactams, provide Gram-positive antibiotic coverage using clindamycin or vancomycin, and seek an allergist consultation. If the adverse reaction is limited to a skin rash or exanthema which occurred more than two hours after penicillin exposure, they still recommend preoperative allergy testing provided such testing does not delay surgery. Only when timely penicillin allergy testing is unavailable should the clinician administer cefazolin to those with a history of adverse reaction to penicillin. However, in their article, Hermanides et al.1 clearly state that cefazolin has not been reported to cross-react with penicillin, because of a different R1 side chain. Although the initial instinct may be to applaud a cautious recommendation, this approach may well cause more harm than good.
The use of cefazolin alternatives has been shown to increase the risk of surgical site wound infection by 51%.2 Because of this poor performance, the most recent comprehensive guidelines for surgical antibiotic prophylaxis recommend that a combination of both cefazolin and vancomycin be given when there is a concern regarding methicillin-resistant Staphylococcus aureus as vancomycin was not deemed adequate in isolation.3 In addition to the risks associated with poorer coverage of pathogens, use of alternative antibiotics has other downsides: vancomycin cannot be administered quickly and as a result slows patient flow or risks adverse reactions. Clindamycin is more likely to result in Clostridium difficile infection and has a high level of resistance to most commonly encountered organisms, causing surgical site infections (in our institution resistance rates exceed 40%).
In contrast to the risk of alternative antibiotics, it is reasonable to suspect that use of cefazolin is safe in patients allergic to penicillin, except possibly in patients with severe delayed reactions (e.g., Stevens–Johnson syndrome). Retrospective reviews have shown no cross reactivity in patients allergic to penicillin.4,5 The University of Washington (Seattle, Washington) safely uses cefazolin for patients allergic to penicillin, except those with a history of anaphylaxis or Stephens–Johnson syndrome.6 In February 2016, New Brunswick Provincial Health Authorities Anti-Infective Stewardship Committee7 (Fredricton, New Brunswick, Canada) recommended using cefazolin in patients allergic to penicillin, including those with anaphylaxis—although an exception is made for those with a documented severe non-Immunoglobulin E–mediated hypersensitivity reactions (i.e., Stevens-Johnson syndrome/toxic epidermal necrolysis, Drug Reaction with Eosinophilia and Systemic Symptoms, hemolytic anemia, serum sickness, or interstitial nephritis). Additional jurisdictions have adopted similar strategies: University Health Network in Toronto8 (Toronto, Ontario, Canada), Alberta Health Services9 (Edmonton, Alberta, Canada), and Vancouver General Hospital (Vancouver, British Columbia, Canada) as of February 2018.
At Vancouver General Hospital, we believe that the avoidance of cefazolin in patients allergic to penicillin causes more complications than it prevents. Given the downsides of alternatives and the increasing evidence that cefazolin is safe in most patients allergic to penicillin, we disagree with the recommendations published by Hermanides et al.1 Instead, we would have preferred to see a stronger recommendation to encourage use of cefazolin in patients with a suspected penicillin allergy.
The authors declare no competing interests.